MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. BARD MAX-CORE DISPOSABLE CORE BIOPSY INSTRUMENT

BARD PERIPHERAL VASCULAR, INC. BARD MAX-CORE DISPOSABLE CORE BIOPSY INSTRUMENT
Catalog Number MC2016
Medical Device Problem Code Self-Activation or Keying (1557)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 09/15/2017
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during preparation for a biopsy, the device allegedly fired without the user selecting the trigger.It was reported that another device was used to perform the procedure.There was no reported patient contact.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records have been reviewed and this lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Investigation summary: one maxcore biopsy needle was returned for evaluation.The investigation is confirmed for self-activation, as the top slide released during the drop test.Upon disassembly, it was noted that the cannula tangs did not have enough space to fully lock into position.It is possible that the poor cannula tang engagement contributed to the reported event.However, the definitive root cause could not be determined based upon available information.Labeling review: the current ifu (instructions for use) states: precautions: this product should be used by a physician who is completely familiar with the indications, contraindications, limitations, typical findings and possible side effects of core needle biopsy, in particular, those relating to the specific organ being biopsied never test the product by firing into the air.Damage may occur to the needle/cannula tip and could result in patient and/or user injury.Unusual force applied to the stylet or unusual resistance against the stylet while extended out of the supportive cannula may cause the stylet to bend at the specimen notch.A bent specimen notch may interfere with the needle function.Directions for use: before using, inspect the needle for damaged point, bent shaft or other imperfections that would prevent proper function.If the needle is damaged or bent, do not use.Energize (cock) instrument by pulling back on the top slide to withdraw the cannula and lock in place.Then pull back on the bottom slide to withdraw the stylet and lock in place.Remove protective needle sheath and yellow guard.Instrument is ready to fire when both slides are locked back.Verify instrument is energized (cocked).Note: do not place fingers in front of cocking slides once instrument is energized (cocked).Impeding cocking slides' movement will impact functionality.While maintaining instrument's position and the needle orientation, depress the rear actuator button, or push the side actuator forward (direction of arrow), to cause both stylet and cannula to automatically advance.Potential complications: potential complications associated with core biopsy procedures are site specific and include, but are not limited to: hematoma; hemorrhage; infection; adjacent tissue injury; pain; bleeding; hemoptysis; hemothorax; non-target tissue, organ or vessel perforation; and air embolism.
 
Event or Problem Description

Brand Name
BARD MAX-CORE DISPOSABLE CORE BIOPSY INSTRUMENT
Common Device Name
BIOPSY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6942321
Report Number2020394-2017-01324
Device Sequence Number1408214
Product Code KNW
UDI-Device Identifier00801741084515
UDI-Public(01)00801741084515
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K133948
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2020
Device Catalogue NumberMC2016
Device Lot NumberREBT1495
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2017
Initial Date Received by Manufacturer 09/15/2017
Supplement Date Received by Manufacturer12/08/2017
Initial Report FDA Received Date10/11/2017
Supplement Report FDA Received Date12/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1